3 Ways to Deal with a Caffeine Overdose

Table of contents:

3 Ways to Deal with a Caffeine Overdose
3 Ways to Deal with a Caffeine Overdose
Anonim

Caffeine is a commonly used stimulant to keep you awake and alert. However, it is also a drug used in over-the-counter and over-the-counter medications to treat conditions such as headache, asthma, and attention deficit hyperactivity disorder (ADHD). A caffeine overdose occurs when you take in more than your body can handle. A severe overdose, marked by difficulty breathing, fast or irregular heart rate, chest pain, or vomiting, requires immediate medical treatment. However, if you just feel a little shaky after drinking too much coffee, there are ways to deal with this problem at home. In the future, try to reduce your caffeine intake to prevent this situation from recurring.

Steps

Method 1 of 3: Seeking Help

Handle Caffeine Overdose Step 1

Step 1. Call the Intoxication Dial

This is especially important if you notice that you have taken a drug, ate or drank something high in caffeine. Foods that contain high levels of this substance include chocolate and beverages such as tea and coffee. If you experience symptoms such as difficulty breathing, call the Intoxication Hotline immediately to find out how to deal with the problem.

  • Dial-Intoxication (0800-722-6001) was created by ANVISA, and you can call toll free, even if it is not an emergency.
  • Explain to the person on the phone the symptoms you are experiencing and what you ingested that caused the overdose. They may ask about your age, weight, physical condition, how much and what time you took caffeine. Ask for instructions on how to proceed. They may recommend that you force vomiting or use other medications to treat your symptoms. However, do not force vomiting unless instructed to do so by a professional.
Handle Caffeine Overdose Step 2

Step 2. Go to emergency services

If you experience severe symptoms such as dizziness, confusion, irregular heart rate or difficulty breathing, go to the hospital right away. Don't try to drive; call an ambulance. In rare cases, caffeine overdose can be fatal. Intense overdoses must be handled by professionals.

If you have eaten or drunk something unusual that caused the overdose, take the package with you to the ER

Handle Caffeine Overdose Step 3

Step 3. Get medical treatment

In the emergency, you will receive treatment that depends on your symptoms, your current health status, the amount of caffeine ingested, and other factors. Discuss your symptoms with your doctor so that he or she can decide what type of treatment is right for you.

  • You may be able to take activated charcoal tablets to treat an overdose. Laxatives are also used to remove caffeine from the body. If breathing is very difficult, help may be needed.
  • You may also need to have certain tests, such as a chest X-ray.
  • For milder cases of overdose, you may only need medication that treats the symptoms until you feel better.

Method 2 of 3: Treating Mild Symptoms at Home

Handle Caffeine Overdose Step 4

Step 1. Drink water

If you don't have severe symptoms, uncomfortable sensations such as trembling can go away on their own. One way to deal with this at home is to drink more water, which will help flush caffeine out of your system and rehydrate your body. Try drinking a glass of water for every cup of coffee, soda, or other caffeinated beverage you have consumed.

Handle Caffeine Overdose Step 5

Step 2. Consume healthy snacks, which can slow down the absorption of the substance

Try eating something if you're feeling uncomfortable after consuming too much caffeine.

Eat fiber-rich fruits and vegetables. Foods like peppers, celery and cucumber are very beneficial in this situation

Handle Caffeine Overdose Step 6

Step 3. Breathe deeply to slow down a fast heart rate caused by the high amount of caffeine

Breathe in and out slowly for a few minutes to reduce symptoms immediately, which relieves some of the discomfort associated with overconsumption of the substance.

Remember that if there is severe difficulty breathing, you should call the Intoxication Hotline or go to a hospital emergency room

Handle Caffeine Overdose Step 7

Step 4. Stay active

Caffeine can help the body prepare for intense physical activity. Try to take advantage of the high amount you've consumed by using it for exercise.

  • If you do physical activities on a daily basis, do them when you start to feel discomfort.
  • Try walking or jogging if you don't exercise daily. This can alleviate some of the unwanted effects.

Method 3 of 3: Preventing Recurrence

Handle Caffeine Overdose Step 8

Step 1. Monitor caffeine intake from unexpected sources

This substance is not only found in caffeinated beverages such as coffee and tea. Certain foods, such as chocolate, as well as many prescription and over-the-counter medications, also contain high amounts. It is also found in energizers such as Monster, energy shots, fitness supplements, weight loss supplements, and over-the-counter stimulants. If you consume these products regularly, make it a habit to read the ingredient list on medications and foods. This way you can ensure that you are not consuming too much caffeine.

Chocolates may not list caffeine as an ingredient on the label. Try to monitor your consumption of the substance from other sources, and if you have consumed too much on a specific day, avoid eating chocolate

Handle Caffeine Overdose Step 9

Step 2. Observe and monitor consumption of caffeinated beverages

Write down the amount you consume daily. This can help you avoid overeating. Most healthy adults should not consume more than 400 mg a day, which is the amount found in four cups of coffee. However, some types of coffee may have more or less caffeine than others, so try to consume less than four cups if you drink coffee every day, just to be on the safe side.

Keep in mind that some people are more sensitive to the effects of this substance, and teenagers should not take more than 100 mg per day

Handle Caffeine Overdose Step 10

Step 3. Reduce consumption gradually

Caffeine is a stimulant to the central nervous system, so regular consumption can cause mild physical addiction. If you stop drinking abruptly, you may experience mild withdrawal symptoms. Gradually reducing consumption can increase your chances of success.

Start slowly. For example, try having a cup of coffee less each day of the week. The next week, have one cup less. Eventually you will reach a healthy consumption level. Remember this level is 400 mg per day

Handle Caffeine Overdose Step 11

Step 4. Drink decaffeinated beverages

If you love the taste of coffee, soda or other caffeinated beverages, try ones that don't contain this substance. You can still enjoy the flavor you love without risking an overdose.

  • You can order decaffeinated coffee at your favorite coffee shop. Another option is to buy caffeine-free soda at the supermarket or see if it's available when you eat at a restaurant.
  • If you like tea, most herb teas do not contain caffeine.

Notices

  • Some medications and herbal supplements can interact with caffeine, such as certain antibiotics, theophylline (bronchodilator), and echinacea.
  • Some health problems require extra care with consumption of this substance, such as heart disease, kidney dysfunction and seizure disorders.

Popular by topic